Fillers

Any questions: How quickly can hypnotics be withdrawn?

BMJ 1997; 315 doi: https://doi.org/10.1136/bmj.315.7099.0k (Published 05 July 1997) Cite this as: BMJ 1997;315:k
  1. T Donaldson, information services manager,
  2. D N Bateman, medical director
  1. regional drug and therapeutics centre, Newcastle-upon-Tyne

    How quickly can you withdraw hypnotics (especially benzodiazepines) from elderly patients admitted to hospital for management of acute illness? Is there any evidence that withdrawal should be gradual?

    The precise incidence of withdrawal reactions to hypnotics is uncertain, although it has been suggested that at least 10-15% of patients taking benzodiazepines long term develop clinically significant withdrawal reactions when they stop treatment. Rebound insomnia is even more common. The particular problem facing the hospital doctor is knowing how much hypnotic use has contributed to an acute admission. This is particularly so in elderly people, where confusion and postural instability may often be related to benzodiazepines, and where hypnotics may also contribute to disease processes—for example, by increasing respiratory depression in patients with chest disease.

    The issue is further complicated by the type of hypnotics that the patient has been receiving. For example, longer half life benzodiazepines, such as diazepam, are less likely to cause acute withdrawal syndromes than shorter half life drugs.

    In patients who have been clearly documented to have benzodiazepine dependence gradual withdrawal is important. Several regimens have been suggested, but generally withdrawal should be over a period of weeks or even months. The uncertainty lies with knowing which patients are going to get withdrawal symptoms, and therefore in practice it is probably best not to stop hypnotics acutely, unless there are other intercurrent illnesses which are contraindications to their use. Withdrawal should be at a rate determined by the patient's symptoms. For benzodiazepines this is most readily achieved by slow reduction in dose, using diazepam.

    Withdrawal of non-benzodiazepine hypnotics can be achieved by gradual reduction in the number of nights per week for which these drugs are administered. This process requires the collaboration of the patient and support from the prescriber.

    References

    1. 1.
    View Abstract

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe